Optimality of the Friedman rule in economies with distorting taxes

V. V. Chari, Lawrence J. Christiano, Patrick J. Kehoe

Research output: Contribution to journalArticle

74 Citations (Scopus)

Abstract

We find conditions for the Friedman rule to be optimal in three standard monetary models. Our main contribution is to shed light on two issues in the literature. First, the conventional view maintains that when money is a final good, its services should be taxed. Moreover, if money demand is interest-inelastic, its services should be taxed heavily. We show that this view is incorrect. Second, there is an ongoing controversy about whether the optimality of the Friedman rule is connected to the intermediate goods result from public finance. We resolve this controversy by showing a deep connection between these results.

Original languageEnglish (US)
Pages (from-to)203-223
Number of pages21
JournalJournal of Monetary Economics
Volume37
Issue number2
DOIs
StatePublished - Apr 1996

Fingerprint

Tax
Optimality
Friedman rule
Intermediate goods
Money demand
Public finance

Keywords

  • Inflation tax
  • Optimal monetary policy
  • Ramsey policy

Cite this

Optimality of the Friedman rule in economies with distorting taxes. / Chari, V. V.; Christiano, Lawrence J.; Kehoe, Patrick J.

In: Journal of Monetary Economics, Vol. 37, No. 2, 04.1996, p. 203-223.

Research output: Contribution to journalArticle

@article{e279cf20c0e14011bc479684f5e374cc,
title = "Optimality of the Friedman rule in economies with distorting taxes",
abstract = "We find conditions for the Friedman rule to be optimal in three standard monetary models. Our main contribution is to shed light on two issues in the literature. First, the conventional view maintains that when money is a final good, its services should be taxed. Moreover, if money demand is interest-inelastic, its services should be taxed heavily. We show that this view is incorrect. Second, there is an ongoing controversy about whether the optimality of the Friedman rule is connected to the intermediate goods result from public finance. We resolve this controversy by showing a deep connection between these results.",
keywords = "Inflation tax, Optimal monetary policy, Ramsey policy",
author = "Chari, {V. V.} and Christiano, {Lawrence J.} and Kehoe, {Patrick J.}",
year = "1996",
month = "4",
doi = "10.1016/S0304-3932(96)90034-3",
language = "English (US)",
volume = "37",
pages = "203--223",
journal = "Journal of Monetary Economics",
issn = "0304-3932",
publisher = "Elsevier",
number = "2",

}

TY - JOUR

T1 - Optimality of the Friedman rule in economies with distorting taxes

AU - Chari, V. V.

AU - Christiano, Lawrence J.

AU - Kehoe, Patrick J.

PY - 1996/4

Y1 - 1996/4

N2 - We find conditions for the Friedman rule to be optimal in three standard monetary models. Our main contribution is to shed light on two issues in the literature. First, the conventional view maintains that when money is a final good, its services should be taxed. Moreover, if money demand is interest-inelastic, its services should be taxed heavily. We show that this view is incorrect. Second, there is an ongoing controversy about whether the optimality of the Friedman rule is connected to the intermediate goods result from public finance. We resolve this controversy by showing a deep connection between these results.

AB - We find conditions for the Friedman rule to be optimal in three standard monetary models. Our main contribution is to shed light on two issues in the literature. First, the conventional view maintains that when money is a final good, its services should be taxed. Moreover, if money demand is interest-inelastic, its services should be taxed heavily. We show that this view is incorrect. Second, there is an ongoing controversy about whether the optimality of the Friedman rule is connected to the intermediate goods result from public finance. We resolve this controversy by showing a deep connection between these results.

KW - Inflation tax

KW - Optimal monetary policy

KW - Ramsey policy

UR - http://www.scopus.com/inward/record.url?scp=0030119293&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030119293&partnerID=8YFLogxK

U2 - 10.1016/S0304-3932(96)90034-3

DO - 10.1016/S0304-3932(96)90034-3

M3 - Article

AN - SCOPUS:0030119293

VL - 37

SP - 203

EP - 223

JO - Journal of Monetary Economics

JF - Journal of Monetary Economics

SN - 0304-3932

IS - 2

ER -